Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 14, 2012, 4:18 PM PDT for Nevada County, Placer County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2012, 4:18 PM PDT (23:18 UTC)
- Expired
- Aug 14, 2012, 5:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Nevada County, CA, Placer County, CA
The radar
The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2794 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438 WUUS55 KREV 142318 SVRREV CAC057-061-150000- /O.NEW.KREV.SV.W.0006.120814T2318Z-120815T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 418 PM PDT TUE AUG 14 2012 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITIES OF...PROSSER CREEK RESERVOIR...BOCA RESERVOIR... NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA... * UNTIL 500 PM PDT * AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF NORTHSTAR...OR 5 MILES SOUTHEAST OF PROSSER CREEK RESERVOIR. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...HIRSCHDALE... NORTHSTAR AND PROSSER CREEK RESERVOIR. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3942 12001 3926 12000 3925 12020 3940 12022 TIME...MOT...LOC 2318Z 259DEG 1KT 3933 12010 $$
2 follow-up statements
449 WWUS55 KREV 142332 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 432 PM PDT TUE AUG 14 2012 CAC057-061-150000- /O.CON.KREV.SV.W.0006.000000T0000Z-120815T0000Z/ NEVADA CA-PLACER CA- 432 PM PDT TUE AUG 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR NORTHEASTERN PLACER AND EAST CENTRAL NEVADA COUNTIES... AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALPINE MEADOWS CAMPGROUND...OR 6 MILES SOUTHEAST OF PROSSER CREEK RESERVOIR. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR... GLENSHIRE-DEVONSHIRE...HIRSCHDALE...HOBART MILLS...NORTHSTAR AND PROSSER CREEK RESERVOIR. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. A FLASH FLOOD WARNING HAS ALSO BEEN ISSUED FOR THE MARTIS VALLEY. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3942 12001 3926 12000 3925 12020 3940 12022 TIME...MOT...LOC 2331Z 283DEG 1KT 3931 12010 $$
275 WWUS55 KREV 142357 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 457 PM PDT TUE AUG 14 2012 CAC057-061-150007- /O.EXP.KREV.SV.W.0006.000000T0000Z-120815T0000Z/ NEVADA CA-PLACER CA- 457 PM PDT TUE AUG 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLACER AND EAST CENTRAL NEVADA COUNTIES WILL EXPIRE AT 500 PM PDT... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 530 PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF MODERATE TO HEAVY RAINS. LAT...LON 3942 12001 3926 12000 3925 12020 3940 12022 TIME...MOT...LOC 2357Z 283DEG 1KT 3931 12009 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:50 PM PDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 14, 2:50 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 250 PM PDT TUE AUG 14 2012 .SHORT TERM... EXPANDED THE SLIGHT CHANCE OF SHOWERS LATE TONIGHT UP TO NEAR INTERSTATE 80 AND RESTRICTED THE TIMING AND LOCATION OF THUNDERSTORMS ON THURSDAY, OTHERWISE LITTLE CHANGE TO THE SHORT TERM FORECAST. VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED SMOKE PLUMES FROM NUMEROUS WESTERN FIRES EXTENDING FROM NORTHERN CALIFORNIA ALL THE WAY TO KANSAS AND NEBRASKA. SOME OF THIS SMOKE (LIKELY FROM THE RUSH FIRE IN EASTERN LASSEN COUNTY) MADE ITS WAY INTO THE RENO AREA THIS MORNING WITH VERY HAZY SKIES SLOWLY CLEARING IN THE AFTERNOON. AS FAR AS CONVECTION, THE 12Z RENO SOUNDING INDICATED WARMING IN THE 450-350 MB LAYER SINCE YESTERDAY MORNING WITH THE MAIN CAP LOWERING TO 450 MB. THIS DELAYED THE START OF CONVECTION BY MORE THAN AN HOUR COMPARED TO MONDAY. ACROSS THE SIERRA, CONVECTION IS STRUGGLING TO BREAK THROUGH THE WARM LAYER/CAP. ADDITIONAL HEATING THIS AFTERNOON WILL ALLOW ISOLATED STORMS TO INITIATE, WHICH MAY PRODUCE LOCALIZED HEAVY RAIN (DUE TO SLOW MOVEMENT) AS WELL AS GUSTY OUTFLOW WINDS TO AROUND 50 MPH FOR THE LOWER VALLEYS. LATE TONIGHT, THE SREF IS INDICATING A LOW PROBABILITY OF THUNDERSTORMS OVER THE AREA, MAINLY FROM I-80 SOUTH. IT IS FAIRLY UNUSUAL FOR THE SREF TO INDICATE THE POSSIBILITY OF NOCTURNAL CONVECTION OVER NEVADA. HOWEVER, THE 12Z NAM HAD A ROBUST 500-400 MB HUMIDITY RESPONSE WHICH WOULD SUPPORT THE IDEA OF AT LEAST MID LEVEL CLOUDS LATE TONIGHT INTO WEDNESDAY MORNING. OUTSIDE OF A SUBTLE UPPER WAVE IN THE FLOW, 500-300 MB LAPSE RATES CONTINUE TO BE MODEST SO IT JUST LOOKS LIKE SOME ALTOCUMULUS/A FEW ACCAS WITH A SLIGHT CHANCE OF LIGHT SHOWERS SOUTH OF I-80. WEDNESDAY AFTERNOON AND EVENING, WE ARE IN FOR ANOTHER ROUND OF SHOWERS WITH A FEW EMBEDDED STORMS FOR EASTERN CALIFORNIA AND WESTERN NEVADA. THE ONLY DIFFERENCE IS THAT WINDS ALOFT WILL TURN SOUTH-SOUTHEAST ALL THE WAY UP TO FAR NORTHEAST CALIFORNIA WHICH WILL ALLOW FOR AN INCREASE IN MOISTURE ACROSS THE NORTHERN PORTION OF THE CWA. THIS SHOULD ALLOW CONVECTIVE COVERAGE TO INCREASE UP TO A BIT NORTH OF SUSANVILLE AND POSSIBLY AS FAR NORTH AS NORTHERN WASHOE COUNTY. WEDNESDAY NIGHT, ANOTHER UPPER WAVE (CURRENTLY OVER BAJA CALIFORNIA) WILL MOVE OVERHEAD. THIS ONE IS MUCH MORE EVIDENT IN MODELS THAN THE RECENT SUBTLE WAVES AND MAY POP OFF ANOTHER ROUND OF ELEVATED SHOWERS. FOR NOW I HAVE JUST ADDED LOW POP TO MUCH OF THE AREA ALONG WITH PARTLY CLOUDY SKIES. THE FEATURE OVER BAJA WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF A FEW SHOWERS OR STORMS WEDNESDAY NIGHT. THURSDAY LOOKS LESS ACTIVE WITH CONVECTIVE INITIATION OCCURRING LATER IN THE DAY. BY FRIDAY, REMNANT MOISTURE FROM TROPICAL SYSTEM HECTOR IS PROGGED TO APPROACH THE REGION FOR SLIGHT COOLING ALOFT AND AN INCREASED CHANCE OF SHOWERS/STORMS. SNYDER .LONG TERM...SATURDAY THROUGH TUESDAY... MODELS CONTINUE TO SHOW GENERALLY GOOD AGREEMENT IN THE LARGE SCALE PATTERN SAT/SUN THEN DEGRADES QUITE A BIT IN REPRESENTING ANOTHER TROUGH NEAR THE WEST COAST EARLY NEXT WEEK. PATTERN FOR THE WEEKEND FEATURES SHORTWAVE RIDGING OVER NEVADA AND AN EJECTING SHORTWAVE LOW OFFSHORE OF NORTHERN CALIFORNIA. THE OFFSHORE LOW WILL DRAW MOISTURE ACROSS NORTHERN CALIFORNIA BY EARLY SATURDAY MORNING WHICH PUSHES THROUGH NEVADA BY SUNDAY MORNING. GFS TRANSPORTS MORE MOISTURE FURTHER EAST THAN THE EC BUT BOTH SHOW ENOUGH INSTABILITY AND MOISTURE FOR A MENTION OF ISOLATED STORMS OVERNIGHT FRIDAY THROUGH SATURDAY. MOISTURE WORKS ITS WAY EAST OVERNIGHT SATURDAY, RESULTING IN CLOUDS AND SHOWERS INTO SUNDAY MORNING. BY SUNDAY, BEST STORMS CHANCES WILL BE CONFINED SOUTH OF HIGHWAY 50 IN MONO/MINERAL COUNTIES. BY EARLY NEXT WEEK, MODELS DEVELOP ANOTHER TROUGH OFF THE WEST COAST BUT EXHIBIT LARGE DISAGREEMENT ON TIMING ITS ONSHORE PUSH. GFS BRINGS THE TROUGH ONSHORE BY MONDAY AFTERNOON, WHILE THE EC BRINGS THE FEATURE ASHORE AS A WEAK WAVE BY LATE THURSDAY. GEFS SHOW LARGE TIMING SPREADS WHICH LEADS TO OVERALL LOW CONFIDENCE FOR EARLY NEXT WEEK. CURRENT FORECAST REFLECTS A SLOWER PROGRESSION THAN WHAT THE DETERMINISTIC GFS RUN SHOWS. OTHERWISE, STILL EXPECTING HIGH TEMPERATURES AROUND 5 DEGREES ABOVE NORMAL FOR THE WEEKEND WITH A COOLING TREND TO START NEXT WEEK. FUENTES && .AVIATION... THUNDERSTORMS WILL CONTINUE ACROSS THE SIERRA THROUGH EARLY EVENING WITH +TSRA, SMALL HAIL, GUSTY OUTFLOW WINDS UP TO 35 KTS, AND IFR VIS POSSIBLE IN A NEAR STORMS AT ALL TERMINALS THROUGH 02-03Z. AFTERNOON THUNDERSTORMS POSSIBLE AGAIN ACROSS THE SIERRA AND ALL TERMINALS WEDNESDAY AFTER 21Z. AREAS OF SMOKE AND HAZE FROM VARIOUS CALIFORNIA WILDFIRES MAY SETTLE AT KRNO/KTRK WEDNESDAY MORNING RESULTING IN REDUCED SLANTWISE VISIBILITY. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 14, 2:45 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT TUE AUG 14 2012
CAZ072-NVZ002-142230-
GREATER LAKE TAHOE AREA-
245 PM PDT TUE AUG 14 2012
...THUNDERSTORMS SOUTHWEST OF LAKE TAHOE...
AT 235 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ABOUT 5 MILES SOUTHWEST OF LAKE TAHOE. THIS
STORM WAS NEARLY STATIONARY.
FREQUENT LIGHTNING...AND GUSTY OUTFLOW WINDS TO 45 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...CRYSTAL BAY...GLENBROOK...INCLINE
VILLAGE...ZEPHYR COVE...ALPINE MEADOWS AND BLISS STATE PARK.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3926 12003 3927 11991 3914 11991 3886 11996
3884 12015 3903 12023 3917 12027 3919 12026
TIME...MOT...LOC 2139Z 203DEG 1KT 3890 12006
TFSpecial weather statement, Aug 14, 4:06 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 406 PM PDT TUE AUG 14 2012 CAZ072-142345- GREATER LAKE TAHOE AREA- 406 PM PDT TUE AUG 14 2012 ...SLOW MOVING STRONG THUNDERSTORM NEAR TRUCKEE... AT 357 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PROSSER CREEK RESERVOIR. THE STORM WAS NEARLY STATIONARY. FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...FLORISTON... GLENSHIRE-DEVONSHIRE...HIRSCHDALE...HOBART MILLS AND NORTHSTAR. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. A FEW VEHICLE SPIN OUTS HAVE BEEN REPORTED IN PONDING WATER ON INTERSTATE 80 NEAR THE INSPECTION STATION ALREADY. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3944 12000 3928 12000 3928 12023 3943 12023 TIME...MOT...LOC 2304Z 272DEG 3KT 3934 12012
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:26 PM PDT | Flash Flood Warning | REV | Nevada, Placer | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.